Alert archive / South Carolina / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 27, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 15, 2021, 3:12 PM EDT for Florence County, Horry County, Marion County, South Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2021, 3:12 PM EDT (19:12 UTC)
- Expired
- Jun 15, 2021, 4:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Florence County, SC, Horry County, SC, Marion County, SC
The radar
The Wilmington radar (KLTX), 90 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 3:50 PM EDT | TSTM WND DMG | 10 W Conway, SC | A TREE FELL ACROSS PEE DEE HIGHWAY, NEAR THE ANTIOCH ROAD INTERSECTION. TIME OF EVENT IS RADAR ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:58 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1323 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1170 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
061
WUUS52 KILM 151912
SVRILM
SCC041-051-067-152000-
/O.NEW.KILM.SV.W.0027.210615T1912Z-210615T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
312 PM EDT Tue Jun 15 2021
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Southeastern Florence County in northeastern South Carolina...
West central Horry County in northeastern South Carolina...
Central Marion County in northeastern South Carolina...
* Until 400 PM EDT.
* At 311 PM EDT, a severe thunderstorm was located near Pamplico, or
12 miles south of Marion, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Galivants Ferry, Gresham, Brittons Neck, Rains and Aynor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3390 7956 3409 7955 3411 7916 3384 7919
TIME...MOT...LOC 1911Z 274DEG 17KT 3400 7947
HAIL...1.00IN
WIND...60MPH
$$
SHK2 follow-up statements
616
WWUS52 KILM 151935
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
335 PM EDT Tue Jun 15 2021
SCC041-151943-
/O.CAN.KILM.SV.W.0027.000000T0000Z-210615T2000Z/
Florence SC-
335 PM EDT Tue Jun 15 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FLORENCE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northeastern South Carolina.
LAT...LON 3407 7942 3411 7916 3384 7919 3389 7939
3389 7942 3390 7943
TIME...MOT...LOC 1933Z 274DEG 17KT 3399 7934
$$
SCC051-067-152000-
/O.CON.KILM.SV.W.0027.000000T0000Z-210615T2000Z/
Horry SC-Marion SC-
335 PM EDT Tue Jun 15 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR WEST CENTRAL HORRY AND CENTRAL MARION COUNTIES...
At 333 PM EDT, a severe thunderstorm was located near Brittons Neck,
or 13 miles south of Marion, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
Locations impacted include...
Galivants Ferry, Gresham, Brittons Neck and Aynor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3407 7942 3411 7916 3384 7919 3389 7939
3389 7942 3390 7943
TIME...MOT...LOC 1933Z 274DEG 17KT 3399 7934
HAIL...1.00IN
WIND...60MPH
$$
SHK540
WWUS52 KILM 151955
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
355 PM EDT Tue Jun 15 2021
SCC051-067-152005-
/O.EXP.KILM.SV.W.0027.000000T0000Z-210615T2000Z/
Horry SC-Marion SC-
355 PM EDT Tue Jun 15 2021
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HORRY AND CENTRAL
MARION COUNTIES WILL EXPIRE AT 400 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northeastern South Carolina.
LAT...LON 3407 7942 3411 7916 3384 7919 3389 7939
3389 7942 3390 7943
TIME...MOT...LOC 1955Z 274DEG 17KT 3398 7923
$$
SHKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:40 PM EDT, 32 minutes earlier.
Area forecast discussion, Jun 15, 2:40 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
240 PM EDT Tue Jun 15 2021
.SYNOPSIS...
Strong to severe thunderstorms will be possible late this
afternoon and early evening associated with a cold front. Drier
air will filter in behind the front through the end of the week.
Moisture returns later in the weekend and early next week,
leading to an increase in showers and thunderstorms.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
No significant changes to our thinking with the activity expected
for the rest of today into early this evening. A surface cold front
ahead of a mid level trough is extending SW to NE across our CWA
this afternoon. Convection is starting to ramp up near this feature
(and other boundaries) and that should be the trend over the next
couple of hours. As highlighted earlier, some storms may become
strong to severe given ample instability and 30-40kts of bulk shear.
Main threats continue to be damaging wind gusts and hail, along with
frequent lightning and some ponding on roadways. See SVR Tstm Watch
274 for details. SVR threat will diminish earlier over inland
counties with drier air moving in and we will adjust as needed. Main
support for SVR from latest probabilistic and deterministic models
continues to be closer to the coast through approx 15/23z,
before the threat diminishes/pushes offshore as front slides to
and then just off the coast.
Models look drier tomorrow in post frontal regime, with precipitable
water values dropping to 75-100% of normal compared to ~1.5x normal
today esp. near coast. bulk of guidance is showing limited QPF along
the sea breeze, and have capped POPs to slight chance as a result.
Temps tomorrow look near to slightly below normal for most in the
mid to upper 80s, but dewpoints will be several degrees lower so it
should feel notably drier. Dry for Wednesday night with lows in the
lower to mid 60s, which is a few degrees below normal.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Upper trough axis will make its way off the eastern seaboard
Thursday. A deep layer of dry air will prevail over the area through
Friday night, as the trough exits and low amplitude ridging
traverses the Carolinas. No PoPs anticipated this period. High temps
near climo (mid-upper 80s) on Friday, warming to upper 80s/low 90s
Friday in response to ridging aloft. Lows Thursday night will range
from the low 60s inland to mid/upper 60s coast as unseasonably low
dewpoints hold on another night. Friday night, lows will only dip to
around 70 as dewpoints recover.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Widely scattered showers and thunderstorms will re-enter the
forecast Saturday night and Sunday as moisture begins to increase.
Models are projecting a Gulf low to move into SE Texas and Louisiana
Saturday-Sunday, with a slug of moisture drawn across the forecast
area early next week as the wave opens up and lifts northeast. This
will lead to increasing areal coverage of showers/storms Monday and
Tuesday.
Deep westerlies on Saturday should keep the sea breeze pinned close
to the coast, and with insolation, should see temps reach in the low-
mid 90s. The increase in clouds and added potential for
showers/storms Sunday-Tuesday will keep max temps down in the upper
80s to around 90...close to normal for mid June.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Strong storms are expected to develop by mid afternoon, mainly
at the coastal terminals. DCAPE is quite high, so expect strong
winds as the storms move in. ILM stands the best chance for a
strong storm. Most of the activity will exit the coast by 23Z.
Post frontal winds will shift to the northwest. Continued
northerly flow on Tuesday.
Extended Outlook...Mainly VFR with brief bout of MVFR/IFR from
isolated tstorms across all terminals Tue and Wed. Drying trend
expected through end of the week with only isolated convection.
&&
.MARINE...
Through Wednesday Night: An approaching cold front will lead to
increasing but sub SCA SW/S winds and associated short period
seas through early this evening. In addition, a few strong to
severe thunderstorms are possible through early this evening.
See SVR tstm watch 274 for details. Front will push offshore
tonight leading to a period of light NW to N then NE winds into
early Wed. Speeds should be below 15kt given weak post frontal
high building in, which means a sea breeze will develop near the
coast tomorrow afternoon. Seas tomorrow should be mostly 2 to 3
ft in minor ESE swell and local wind waves...fading further
tomorrow night as modest land breeze to Nly flow redevelops.
Mostly dry tomorrow/tomorrow night.
Thursday through Sunday: Surface low a few hundred miles off
the NC coast will lift to the NE through the period. Light
northerly winds are expected early Thursday, but with a weak
pressure gradient left in its wake, there will be variability in
the wind direction later Thursday into Friday. Synoptic flow
should become SE by Friday afternoon, shifting to the SW
Saturday in response to a developing Piedmont trough, along with
Bermuda high pressure. A strengthening gradient will push winds
to 15 kts Saturday, and potentially 15-20 kts Sunday. No
significant chance of precip Thursday-Friday, then widely
scattered showers- thunderstorms will be possible Saturday-
Sunday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory from midnight tonight to 5 AM EDT
Wednesday for NCZ107.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...MCK/MCW
SHORT TERM...CRM
LONG TERM...CRM
AVIATION...43
MARINE...ILMHazardous weather outlook, Jun 15, 2:06 PM EDT, 1 hour 6 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 206 PM EDT Tue Jun 15 2021 NCZ106-108-161815- Coastal Pender-Coastal New Hanover- 206 PM EDT Tue Jun 15 2021 ...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-161815- Coastal Brunswick- 206 PM EDT Tue Jun 15 2021 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-056-161815- Coastal Horry-Coastal Georgetown- 206 PM EDT Tue Jun 15 2021 ...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-109-SCZ024-032-033-039-055-058-059-161815- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Dillon- Florence-Marion-Williamsburg-Inland Georgetown-Central Horry- Northern Horry- 206 PM EDT Tue Jun 15 2021 ...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ017-023-161815- Marlboro-Darlington- 206 PM EDT Tue Jun 15 2021 ...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-161815- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 206 PM EDT Tue Jun 15 2021 ...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-161815- Inland New Hanover- 206 PM EDT Tue Jun 15 2021 ...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Coastal Flood Advisory. A few strong to severe thunderstorms are possible, main threat will be isolated damaging wind gusts and hail. Frequent lightning is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 15, 2:39 PM EDT, 33 minutes before
Special Weather Statement National Weather Service Wilmington NC 239 PM EDT Tue Jun 15 2021 SCZ032-033-058-059-151945- Marion SC-Northern Horry SC-Florence SC-Central Horry SC- 239 PM EDT Tue Jun 15 2021 ...SPECIAL WEATHER STATEMENT FOR CENTRAL FLORENCE...NORTHWESTERN HORRY AND MARION COUNTIES UNTIL 345 PM EDT... At 238 PM EDT, Doppler radar was tracking a strong thunderstorm over Evergreen, or 7 miles southeast of Florence, moving east at 30 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Florence, Marion, Mullins, Horry, Pamplico, Galivants Ferry, Hyman, Effingham, Gapway, Brittons Neck, Rains, Gresham, Friendfield, Claussen, New Hope, Evergreen, Francis Marion University, Aynor, Carolinas Hospital System and Carolinas Hospital System - Marion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Thunderstorms can pose a variety of threats including gusty winds, small hail, cloud to ground lightning, and localized flooding. It is recommended that you remain indoors until the storm passes. && A Severe Thunderstorm Watch remains in effect until 700 PM EDT for northeastern South Carolina. LAT...LON 3400 7977 3418 7978 3423 7903 3385 7908 TIME...MOT...LOC 1838Z 269DEG 27KT 3409 7969 SHK
Special weather statement, Jun 15, 2:49 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Wilmington NC
249 PM EDT Tue Jun 15 2021
SCZ056-151900-
Coastal Georgetown SC-
249 PM EDT Tue Jun 15 2021
...SPECIAL WEATHER STATEMENT FOR EAST CENTRAL GEORGETOWN COUNTY UNTIL
300 PM EDT...
At 248 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pawleys Island. This storm is moving to the east at 30 miles per
hour.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
DeBordieu Colony, Pawleys Island, Murrells Inlet and Litchfield
Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northeastern South Carolina.
LAT...LON 3336 7922 3350 7922 3354 7917 3355 7902
3354 7902 3353 7904 3352 7904 3349 7908
3339 7915 3336 7915
TIME...MOT...LOC 1848Z 269DEG 1KT 3345 7918
SHKThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 2:39 PM EDT | Special Weather Statement | ILM | Florence, Marion | 66 min |
| Jun 15, 2:49 PM EDT | Special Weather Statement | ILM | Georgetown | 11 min |
| Jun 15, 3:54 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 36 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.